Sustiva and Emtriva Only?
Feb 22, 2005
I've known my positive HIV status for four years and I'm treatment naive. My viral load has always been extremely low, averaging around 1000 to 1500. My last VL reading was only 700 copies, and once, it even came back undetectable. My CD4 trend has dropped very slowly during this time and now my counts have been in the low 300's (18%) for the past year and a half. My doctor feels I'm at the threshold of intitating therapy and has already given me a prescription for Emtriva and Sustiva only. I'm planning on starting this regiman within the next several weeks. It wasn't until I researched this combination that I realized it's only a two drug regiman. From what I've been reading it appears that most doctors are prescribing Truvada and Sustiva as a first line regiman which is a three drug combo. I know my baseline viral load is already very low, maybe that's why she prescribed only the 2 drug combo. How do you feel about this approach? I thought a 3 drug regiman was standard in HIV treatment. I'm concerned about durabilty and resistance issues.
Thank You Doctor Young for all your help.
Response from Dr. Young
Thanks for your post.
I hope that you and/or your doctor have miscommunicated. There is no reason to use efavirenz (Sustiva) and emtricitabine (FTC, Emtriva) as a two drug regimen, especially if you are treatment naive. To do so would very seriously risk premature treatment failure and irreversible drug resistance.
I do agree with the assessment that it probably is time to start treatment, but given the inclination towards using FTC, I'd bet that your doctor meant to write the prescription for Truvada with efavirenz. This is a very well tolerated, very simple to use first-line treatment that is only 2 pills, once-daily.
Please speak to your doctor about your medications-- I wouldn't start taking the Emtriva with Sustiva (without a third drug).
I hope this helps-- write back and let us know how this turns out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Enlarged Lymph Nodes After Eating Sperm Worried I Have HIV
- Fever After Anal Sex Worried I Have HIV
- Herpes After Sex With Sex Worker Worried I Have HIV
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Rash After Giving Oral Worried I Have HIV
- Sore Testicles After Unprotected Sex Without Ejaculation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.